Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Huntsville, AL

December 18, 2016Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 18, 2016, 1:48 AM CST for Limestone County, Madison County, Morgan County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2016, 1:48 AM CST (07:48 UTC)
Expired
Dec 18, 2016, 2:15 AM CST
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 8:58 PM CSTTornado WatchSPC6 hr
Dec 18, 1:03 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS54 KHUN 180748
SVRHUN
ALC083-089-103-180815-
/O.NEW.KHUN.SV.W.0099.161218T0748Z-161218T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
148 AM CST SUN DEC 18 2016

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in north central Alabama...
  Southeastern Limestone County in north central Alabama...
  Northwestern Morgan County in north central Alabama...

* Until 215 AM CST

* At 148 AM CST, severe thunderstorms were located along a line
  extending from near Harvest to near Tanner to near Trinity, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Northwestern Huntsville, Decatur, Madison, Athens, Redstone
  Arsenal, Meridianville, Hazel Green, Priceville, Triana and
  Huntsville International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for north central
Alabama...and Middle Tennessee.

LAT...LON 3493 8653 3464 8664 3456 8675 3451 8710
      3453 8711 3467 8699 3482 8685
TIME...MOT...LOC 0748Z 239DEG 28KT 3482 8683 3471 8693 3455 8709 

HAIL...<.75IN
WIND...60MPH
 
$$

Barron

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:16 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 17, 11:16 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1116 PM CST Sat Dec 17 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 905 PM CST Sat Dec 17 2016

New tornado watch until 3 am for much of nw AL and portions of mid
TN. Lauderdale, Colbert, Franklin AL, Limestone and Lawrence
counties all in AL. Lincoln and Moore counties in TN. CAPEs are not
that impressive but with very high shear values and a 50 kt low
level jet, the tornado watch was extended to much of nw AL and
portions of srn mid TN.

A strong arctic cdfnt is now entering wrn TN with a much colder air
mass behind the cdfnt. For an example temps over sern MO (behind the
cdfnt) are arnd 30 degrees while just ahead of the cdfnt temps were
in the low 70s. Looks like the cdfnt will be entering nw AL by
midnight and the HSV area arnd 09z and then out of ne Al by 13z.

Lowered the pops for this evening based on current radar trends and
adjusted the wind gusts up a little to better reflect the current
gusts. Otherwise will keep the rest of the fcst as is.

With very cold air behind the cdfnt, still looks possible for some
light fzra on Sunday mrng, mainly north of the TN river. Not planning
on any changes with the winter wx advisory attm.

.SHORT TERM...(6 AM Sunday through Monday)
Issued at 248 PM CST Sat Dec 17 2016

The transition from rain to freezing rain should continue east and
reach Madison county by around 12z and Jackson County and southern
middle TN counties shortly after. Not expecting a long time frame for
the freezing rain to fall given the strong push of cold and dry air
behind it. A Winter Weather Advisory was issued for Lauderdale,
Colbert, Limestone, Madison and Jackson Counties in AL and Moore,
Franklin and Lincoln in TN. For Limestone, Madison and Jackson
counties- we are mostly concerned with the northern half of these
counties getting the ice accumulation. The reason is because the
intrusion of cold air isn't going to push all the way through our
counties, at least not this early in the day. This would limit the
freezing rain in areas south and in areas not in the advisory. This
will have to be monitored because 1 degree makes all the difference.
In terms of temps, they will be tricky. They will plummet behind the
front so overnight lows and daily highs may both be reached in the
morning. Once the freezing rain begins they may stabilize/increase a
deg or two and then fall once again in the afternoon once the precip
is over.

Like mentioned above, rain should end quickly west to east. It
should be out of NW AL by 15-16z, out of Huntsville by 18-19z and
out of the rest of the area by 21-22z. This is the best forecast
right now but if precip lingers, extending the advisory may need to
occur. Winds will breezy behind the precip with the gradient
tightening as high pressure quickly builds south. Forecast winds
could be a bit low so could see gusts 15-20 mph across the area.

Then it gets really cold. As temps continue to fall, the clear skies
will help temps to fall to the upper teens and lower 20s Sunday
night. With winds still around 5-10mph, wind chills will be in the
single digits in areas to the west and the teens in areas to the
east. There may not be too much lingering precip on the roads given
how warm it has been and the wind being elevated but if there is, it
will freeze Sunday night and could cause isolated slick spots Monday
morning.

.LONG TERM...(Monday night through Friday)
Issued at 237 PM CST Sat Dec 17 2016

Below freezing temps with wind chills in the teens, will linger well
into Monday morning and afternoon temps will only recover into the
upper 30s in NW AL and SoMid TN to the mid 40s in NE AL. Dry
conditions throughout the day Monday thanks to the sfc high starting
to build in behind the front. Overnight lows will be a little warmer
than Sunday night, ranging from the mid 20s to the lower 30s.

Tuesday will also be dry and a little warmer as the sfc high brings
back southerly flow. Highs will be seasonable around 50 with lows in
the mid/upper 30s. On Wednesday, an upper-level trough will swing
through the Midwest bringing a cold front into the area after
Midnight. Showers are possible along and ahead of the front. They
will taper off from west to east on Thursday. Behind the frontal
passage, lows on Thursday will drop about 10 degrees compared to the
night before into the lower 30s.  The upper-level trough will
quickly move eastward and sfc high pressure will build back in for
Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Dec 17 2016

Arctic cdfnt is now just west of nw AL. As the cdfnt moves across
the cwa overnight, there will be a chc of shra/tsra ahead of the
cdfnt. Best chc of shra/tsra at KMSL will be between 07z and 09z and
between 08z and 10z at KHSV. After the cdfnt moves across the taf
site much colder air will push across the TN valley. This may
transition any linger rain to fzra rain at the taf sites. Attm the
best chc of fzra at KMSL will be between 15z and 17z and between 16z
and 18z at KHSV. Otherwise expect mainly mvfr conditions thru 00z.
After 00z expect vfr conditions.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from 6 AM to noon CST Sunday for ALZ006-009.

     Winter Weather Advisory from 3 AM to 9 AM CST Sunday for ALZ001-002-
     005.

TN...Winter Weather Advisory from 6 AM to noon CST Sunday for TNZ076-096-
     097.

&&

NEAR TERM...007
SHORT TERM...LN
LONG TERM...JMS
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 17, 3:14 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CST SAT DEC 17 2016

ALZ001>010-016-TNZ076-096-097-181300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
314 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AN ARCTIC COLD FRONT WILL BRING A LINE OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE PRIMARY IMPACT WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS...ALTHOUGH THERE IS A LOW
TORNADO THREAT MAINLY FOR LOCATIONS IN NORTHWEST ALABAMA NEAR THE
MISSISSIPPI AND TENNESSEE BORDER. THE THREAT FOR SEVERE WEATHER WILL
END AROUND 2 TO 3 AM FOR NORTHWEST ALABAMA AND 4 TO 5 AM FOR THE
REMAINDER OF THE OUTLOOK AREA.

LIGHT RAIN WILL THEN TRANSITION TO LIGHT FREEZING RAIN AS THE ARCTIC
AIRMASS ARRIVES IN THE AREA AROUND 3 AM SUNDAY MORNING FOR NORTHWEST
ALABAMA AND 6 AM FOR SOUTHERN MIDDLE TENNESSEE AND NORTH CENTRAL ALABAMA.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR FREEZING RAIN
ACCUMULATIONS UP TO A TENTH OF AN INCH...SEE THE WINTER WEATHER
ADVISORY FOR LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE WINTER WEATHER ADVISORY AND FREEZING RAIN IS FORECAST TO END IN
NORTHWEST ALABAMA BY 6 AM AND BY NOON FOR AREAS NORTH OF THE
TENNESSEE RIVER. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE
POSSIBLE...MAINLY ON ELEVATED SURFACES.

TEMPERATURES ARE THEN EXPECTED TO PLUMMET SUNDAY NIGHT...WITH WIND
CHILL VALUES FALLING INTO THE TEENS TO PERHAPS SINGLE DIGITS BY
MONDAY MORNING. ANY LINGERING PRECIP ON THE ROADS MAY FREEZE SUNDAY
NIGHT INTO MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT.

In the hours before

Special weather statement, Dec 17, 11:02 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1102 PM CST Sat Dec 17 2016

ALZ001-002-180615-
Lauderdale-Colbert-
Including the cities of...Florence...Muscle Shoals...Sheffield...
Tuscumbia
1102 PM CST Sat Dec 17 2016

...Severe possibly tornadic thunderstorms over North Mississippi
approaching Colbert and Lauderdale Counties by 1130 PM to midnight
CST...

There are a couple of severe possibly tornadic thunderstorms that
are approaching Colbert and Lauderdale Counties from northeast
Mississippi. These storms have a history of producing damage or
showing signs of rotation. They are currently moving at approximately
70 MPH.

Residents in Colbert and Lauderdale Counties should be prepared for
possible warnings over the next hour as these storms approach
Northwest Alabama.
Local storm report, Dec 18, 12:40 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND DMG     6 WNW UNDERWOOD-PETERSV 34.91N 87.79W
12/18/2016                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY ROAD 15.

1206 AM     TSTM WND DMG     10 W UNDERWOOD-PETERSVI 34.89N 87.87W
12/18/2016                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES DOWN NEAR THE INTERSECTION OF COUNTY
            ROAD 189 AND COUNTY ROAD 6.

1205 AM     TSTM WND DMG     8 W UNDERWOOD-PETERSVIL 34.89N 87.83W
12/18/2016                   LAUDERDALE         AL   EMERGENCY MNGR

            DOWNED POWER POLE.

1203 AM     TSTM WND GST     6 WNW UNDERWOOD-PETERSV 34.90N 87.80W
12/18/2016  M49 MPH          LAUDERDALE         AL   PUBLIC

            CWOP STATION FW0158.

1201 AM     TSTM WND DMG     5 S WATERLOO            34.84N 88.06W
12/18/2016                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN IN RIVERTON.

&&

NWS HUNTSVILLE AL
IRIS SYSTEM
Local storm report, Dec 18, 1:14 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     10 NE CHEROKEE          34.87N 87.87W
12/17/2016                   LAUDERDALE         AL   PUBLIC

            POWER POLES BROKEN FOR A HALF-MILE ALONG
            COUNTY ROAD 189 NORTH OF COUNTY ROAD 14.
            TIME ESTIMATED FROM RADAR.

1143 PM     TSTM WND DMG     6 NE WATERLOO           34.98N 87.99W
12/17/2016                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES DOWN ON POWER LINES. TIME ESTIMATED
            FROM RADAR.

1139 AM     TSTM WND DMG     3 SSW WATERLOO          34.88N 88.08W
12/17/2016                   COLBERT            AL   FIRE DEPT/RESCUE

            MULTIPLE TREES AND POWER LINES DOWN IN THE
            RIVERTON AREA. TIME ESTIMATED FROM RADAR.

&&

NWS HUNTSVILLE AL
IRIS SYSTEM
Local storm report, Dec 18, 1:34 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND DMG     4 NNW LITTLEVILLE       34.65N 87.69W
12/18/2016                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN IN POWER LINES IN COLBERT HEIGHTS
            AREA. TIME ESTIMATED FROM RADAR.

&&

NWS HUNTSVILLE AL
IRIS SYSTEM
Special weather statement, Dec 18, 1:46 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
146 AM CST SUN DEC 18 2016

ALZ004-007-180815-
Morgan AL-Lawrence AL-
146 AM CST SUN DEC 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 215 AM CST...

At 145 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Moulton, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Moulton, Trinity, Mt Hope, Basham, Speake,
Bankhead National Forest, Wren and Caddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3431 8750 3437 8753 3447 8753 3466 8707
      3465 8703 3461 8697 3444 8688 3430 8742
TIME...MOT...LOC 0745Z 247DEG 42KT 3440 8745

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 11:12 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale33 min
Dec 17, 11:20 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale40 min
Dec 17, 11:23 PM CSTTornado WarningHUNLauderdale37 min
Dec 17, 11:27 PM CSTTornado WarningHUNColbert, Lauderdale33 min
Dec 17, 11:45 PM CSTSevere Thunderstorm WarningHUNLauderdale30 min
Dec 17, 11:55 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Dec 18, 12:08 AM CSTSevere Thunderstorm WarningHUNLauderdale37 min
Dec 18, 12:20 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin40 min
Dec 18, 12:25 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Dec 18, 12:40 AM CSTSevere Thunderstorm WarningHUNFranklin35 min
Dec 18, 1:06 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison24 min
Dec 18, 1:14 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min
Dec 18, 1:30 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison45 min
Dec 18, 1:46 AM CSTSpecial Weather StatementHUNLawrence29 min
Dec 18, 2:16 AM CSTSpecial Weather StatementHUNMorgan29 min
Dec 18, 2:20 AM CSTSpecial Weather StatementHUNMadison25 min
Dec 18, 2:28 AM CSTSpecial Weather StatementHUNMadison32 min
Dec 18, 4:00 AM CSTSpecial Weather StatementHUNJackson15 min
Dec 18, 4:21 AM CSTSpecial Weather StatementHUNDeKalb24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.